• Vol. 32 No. 5, 703–705
  • 15 September 2003

A Case of Penicillamine-induced Dermopathy

131



131 Views
12 Downloads

Download PDF

ABSTRACT

Introduction: We describe an interesting patient with penicillamine-induced dermopathy.

Clinical Picture: A 49-year-old woman presented with a 1-year history of recurrent haemorrhagic blisters, milia and purpura over both her elbows, while on long-term penicillamine therapy (1.5 g daily) for Wilson’s disease. Histologically, dermal elastin fibres were markedly reduced in the affected areas, consistent with penicillamine-induced elastolysis.

Treatment and Outcome: The patient’s lesions improved significantly after reduction of her penicillamine dose to 500 mg daily.

Conclusions: The cutaneous side effects of long-term penicillamine therapy are important to recognise as they may be associated with significant morbidity and may be markers of more ominous underlying systemic elastic fibre damage.


D-penicillamine is a copper chelator used primarily in Wilson’s disease and cystinuria. Other long-term indications include rheumatoid arthritis, scleroderma and primary biliary cirrhosis.

This article is available only as a PDF. Please click on “Download PDF” on top to view the full article.